Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 96, NWS Denver/Boulder, CO

July 10, 2001Clear Creek County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 10, 2001, 4:46 PM MDT for Clear Creek County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 10, 2001, 4:46 PM MDT (22:46 UTC)
Expired
Jul 10, 2001, 5:15 PM MDT
In force
29 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Clear Creek County, CO

The radar

The Denver radar (KFTG), 99 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-359 J/kg
Mixed-layer LCL
1557 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 102247
SVRDEN

COC019-102315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
446 PM MDT TUE JUL 10 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CLEAR CREEK COUNTY IN CENTRAL COLORADO

* UNTIL 515 PM MDT

* AT 446 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR EMPIRE...OR ABOUT 39 MILES WEST OF   
DENVER...WITH LITTLE MOVEMENT NOTED. 

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...EMPIRE 
AND ST MARYS GLACIER. HAIL UP TO ONE INCH IN DIAMETER CAN BE 
EXPECTED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3979 10576 3974 10570 3982 10561 3985 10569

SWE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:05 PM MDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 10, 3:05 PM MDT, 1 hour 41 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
305 PM MDT TUE JUL 10 2001

MIDDLE AND UPPER LEVELS OF ATMOSPHERE REMAIN STATUS QUO WITH RESPECT
TO RIDGE PLACEMENT AND ABUNDANT TROPICAL MOISTURE OVER THE ROCKY
MOUNTAIN WEST.  U/A SOUNDINGS IN COLO VICINITY ARE SLIGHTLY WETTER
THAN 12Z YESTERDAY WITH MORE LOW LEVEL MOISTURE AND SLIGHT DRYING
ALOFT.  THIS DRYING COMES BEHIND LAST NIGHTS MCS WHICH IS WELL INTO
NEB TODAY BUT WE STAND AHEAD OF THE NEXT WEAK VORT MAX CURRENTLY OVR
WESTERN NEW MEX.  THIS WEAK VORT CENTER SHD BE IN GOOD TIMING FOR
THIS LATE AFTERNOON SFC HEATING.  CURRENT SFC OBS ACROSS EASTERN
PLAINS CONT TO SHOW MOISTURE RICH EASTERLIES WITH MM5 AND FCST
SOUNDINGS EXPECTING THIS TO CONTINUE INTO THE LATE EVE HOURS.  MM5
DEVELOPS FIRST LINE OF STORMS OVR FOOTHILLS BETWEEN 02Z-04Z WED THEN
PLACES SOME SCT NOCTURNAL STORMS OVR THE PLAINS AFT 06Z.  MESO-ETA
03Z-06Z SOUNDINGS GO NEAR MOIST ADIABATIC WITH STRONG NORTHEASTERLYS
UP TO 750MB AND THEN DRYS OUT WITH WEAK SFC WESTERLIES BY 12Z.  THIS
WOULD ALL POINT TO A GOOD CHANCE OF CONVECTION TONIGHT WITH HEAVY
RAIN AND PERHAPS SEVERE HAIL AS SLIGHTLY DRYER LVLS ARE PRESENT
ABOVE 500MB.  THE TRICK...AS ALWAYS WILL BE TO DETECT SFC BOUNDARIES
THAT INITIATE FIRST BATCH OF CONVECTION.  APPARENTLY LAST NIGHTS SFC
BOUNDARY EAST OF DENVER ROBBED THE URBAN CORRIDOR AND FOOTHILLS OF
MOIST EAST WINDS AS THE UPPER FLOW SLOWLY TOOK THEM OUT EAST AFTER
THE BEST HEATING.  PERHAPS THE MM5 IS ON TO SOMETHING TDY WITH
INITIATION OVER THE FOOTHILLS THIS AFT.  LETS WATCH.  WITH ABUNDANT
MOISTURE...FLASH FLOOD WATCH NEEDS TO BE POSTED AGAIN FOR TONIGHT.
WILL NOT MENTION THE POSSIBILITY OF LOW CLOUDS AND FOG ATTM DUE TO
LOCATION OF RAINFALL AND CLOUD COVER UNBEKNOWNST TO ME.

FOR WEDNESDAY...MESO-ETA PAINTS A NEAR IDENTICAL PICTURE...HOWEVER
SLIGHTLY DRYER.  THERES ANOTHER SFC LOW OVER THE SE COLO PLAINS WITH
MORE EAST TO NORTHEAST FLOW IN BOU CWA.  BY LATE WEDNESDAY AVN
FLATTENS UPPER RIDGE WITH WEAK VORTICITY AND SLIGHT COOLING ALOFT.
THIS WOULD BE THE SHORT WAVE DEJOUR AND WILL KEEP SCT POPS OVR MOST
OF DUSTRICT AS SFC MOISTURE HANGS AROUND ANOTHER FEW DAYS AT LEAST.
BY THURSDAY...RIDGE AMPLIFIES AGAIN OVR STATE WITH CENTER OF RIDGE
HOLDING OVER OK PANHANDLE.  ETA SENDS ANOTHER BAND OF VORTICITY INTO
WESTERN COLO.  THIS IS PROBABLY FROM MORE CONVECTION IT DETECTS
COMING OUT OF NORTHERN MEX/NEW MEX AREA THE NIGHT BEFORE.  SEE NO
REASON TO HAVE ANYTHING LESS THAN SCT POPS IN FAVORED AREAS WITH
LESSER AMOUNTS NEAR THE EASTERN BORDER.

EXTENDED PD...FRIDAY THROUGH TUESDAY...A MOIST ATMOSPHERE AND WEAK
SFC EASTERLIES HANG AROUND THROUGH SUNDAY.  MRF DEPICTS THE LARGE
RIDGE WEAKENING FRIDAY THROUGH SUNDAY BUT DRYER SOUTHWESTERLY FLOW
ALOFT ARE EXPECTED TO TEMPORARILY SHUT OFF MEXICAN MONSOON MONDAY
AND TUESDAY AS RIDGE BECOMES LESS DEFINED AND LESS CIRCULAR.  THE
LOWERING OF HEIGHTS OVR THE AREA ARE ALSO SEEN IN THE MRF TEMP
GUIDANCE WITH FRIDAY BEING THE COOLEST DAY OF THE EXTENDED.  THE
RIDGE BEGINS TO REGROUP WITH HIGHER HEIGHTS...WARMER TEMPS_ AND DRYER
FOR MONDAY AND TUESDAY.  TEMPERATURES HOWEVER...ARE EXPECTED TO BE
NEAR SEASONAL NORMALS THROUGH THE PERIOD.  FREDIN

.DEN...FLASH FLOOD WATCH UNTIL MIDNIGHT...35>36..38>45..48>49.

In the hours before

Special weather statement, Jul 10, 1:50 PM MDT, 2 hours 56 minutes before
COZ030>051-102000-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER COLORADO
150 PM MDT TUE JUL 10 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS...A WEAK DISTURBANCE EMBEDDED IN A WEAK SOUTHWESTERLY FLOW
ALOFT IS EXPECTED TO MOVE INTO NORTHEASTERN COLORADO THIS EVENING.
THIS COUPLED WITH A MOIST AND UNSTABLE AIRMASS WILL ALLOW FOR THE
DEVELOPMENT OF SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING.

THE STORMS AGAIN WILL BE VERY SLOW MOVING WITH THE POTENTIAL TO
PRODUCE VERY HEAVY RAINFALL...3 INCHES OR MORE IN AN HOUR...AND
POSSIBLE FLASH FLOODING.  AS A RESULT...A FLASH FLOOD WATCH HAS BEEN
ISSUED FOR THE FRONT RANGE FOOTHILLS...URBAN CORRIDOR AND MUCH OF
THE NORTHEAST PLAINS UNTIL MIDNIGHT TONIGHT.

AT 1:30 PM...SCATTERED THUNDERSTORMS WERE DEVELOPING IN THE
FOOTHILLS OF BOULDER AND JEFFERSON COUNTIES.  THE STORMS ARE
EXPECTED TO INCREASE IN BOTH COVERAGE AND INTENSITY ACROSS THE FRONT
RANGE FOOTHILLS...EVENTUALLY MOVING INTO THE URBAN CORRIDOR AFTER 4
PM...AND INTO THE NORTHEASTERN PLAINS AFTER 6 PM.

ANOTHER CONVERGENCE LINE...ASSOCIATED WITH THE DENVER CYCLONE...IS
EXPECTED TO DEVELOP EAST OF THE METROPOLITAN AREA LATE THIS
AFTERNOON.  ENOUGH SHEAR MAY BE PRESENT ONCE THIS LINE DEVELOPS...
FOR A FEW SEVERE THUNDERSTORMS...PRODUCING LARGE HAIL...DAMAGING
WINDS AND TORNADOS.

SPOTTER ACTIVATION MAY NECESSARY LATE THIS AFTERNOON OR EVENING.

COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:27 PM MDTFlash Flood WarningBOUArapahoe2 hr
Jul 9, 6:36 PM MDTSevere Thunderstorm WarningBOUMorgan39 min
Jul 9, 8:00 PM MDTSevere Thunderstorm WarningBOUMorgan45 min
Jul 9, 8:17 PM MDTTornado WarningBOUMorgan43 min
Jul 9, 8:39 PM MDTSevere Thunderstorm WarningBOUWeld51 min
Jul 9, 8:46 PM MDTTornado WarningBOUMorgan, Washington29 min
Jul 9, 9:39 PM MDTFlash Flood WarningBOUMorgan2 hr
Jul 10, 4:03 AM MDTSevere Thunderstorm WarningBOUPhillips27 min
Jul 10, 5:46 PM MDTFlash Flood WarningBOUClear Creek119 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.